Rapid rise of serum prostate specific antigen levels after discontinuation of the herbal therapy PC-SPES in patients with advanced prostate carcinoma: report of four cases.

Published

Journal Article

BACKGROUND: PC-SPES is an herbal supplement whose mechanisms of action are poorly understood, but may be estrogenic. The objective of the current report is to describe the effects of discontinuing PC-SPES treatment in four patients with androgen-independent prostate carcinoma. METHODS: Patient charts were retrospectively reviewed. A MEDLINE search was performed to investigate whether these effects of PC-SPES had been previously reported. RESULTS: Four men whose metastatic prostate carcinoma progressed despite androgen ablation and subsequent PC-SPES treatment are described. All four patients developed a rapid increase in serum prostate specific antigen (PSA) within one month of stopping PC-SPES, ranging from 345% to 880%. Two patients increased their PSA levels to 1300% and 1400% after 7 weeks. Compared to the rate of rise of PSA levels prior to and during PC-SPES therapy, the rise after stopping this treatment was much higher than expected. Clinical symptoms remained relatively stable despite the serologic changes. CONCLUSIONS: Discontinuing PC-SPES therapy can be associated with a rapid rise in PSA. To the authors' knowledge, this effect has not been reported previously. This effect should be considered in the design of clinical trials as well as in the standard management of androgen-independent prostate carcinoma patients.

Full Text

Duke Authors

Cited Authors

  • Oh, WK; George, DJ; Kantoff, PW

Published Date

  • February 1, 2002

Published In

Volume / Issue

  • 94 / 3

Start / End Page

  • 686 - 689

PubMed ID

  • 11857300

Pubmed Central ID

  • 11857300

International Standard Serial Number (ISSN)

  • 0008-543X

Digital Object Identifier (DOI)

  • 10.1002/cncr.10269

Language

  • eng

Conference Location

  • United States